By Steven Reinberg HealthDay Reporter
THURSDAY, Nov. 12, 2020 (HealthDay News)
Information from the World Health Organization indicates that over the past 10 years, reports of suicidal ideation among young men using the drug have increased, rising significantly after 2012, the researchers said.
“There are many possible explanations for our findings,” said senior researcher Dr. Quoc-Dien Trinh, from the division of urologic surgery at Brigham and Women’s Hospital, in Boston.
Either there is some sort of biological explanation linking Propecia (finasteride) to suicidality and psychological adverse events, or media attention, which heightened awareness and may have increased reporting of adverse events, may have played a role, he said.
“Patients should be made aware of this potential side effect and speak to their prescribing doctor if they have concerns,” Trinh said.
Trinh’s team used data from VigiBase, which gathers information from 153 countries on all adverse drug reactions and contains more than 20 million safety reports.
The researchers found 356 reports of suicidality and nearly 3,000 reports of other psychological problems among people taking finasteride.
These findings were not seen in older patients taking the drug for enlarged prostate glands.
According to Dr. Michael Irwig, from the division of endocrinology at Beth Israel Deaconess Medical Center, in Boston, “The difference between finasteride in younger men versus older men is likely related to the severe toll this medication can take on younger men who develop persistent sexual side effects.”
A dramatic loss in sexual function in a younger man can lead to significant dating and relationship difficulties, which is less likely to be an issue in older men who may already have sexual dysfunction due to aging and who are already in a stable relationship, he noted.
Trinh said that these findings should not be over-interpreted to say that finasteride causes suicides, only that there seems to be an association.
He thinks, however, that many more young men taking finasteride contemplate suicide than reported to VigiBase.
Abdulmaged Traish, a professor emeritus of urology at Boston University School of Medicine, believes that finasteride has a biological effect that disrupts the central nervous system in some young patients, which can have psychological effects like depression and suicide.
If a man wants to try finasteride for hair loss, he should at least be told of the risks, Traish said.
“Physicians should have a frank, open discussion with the patient about the potential adverse side effects of the drug,” he said. “If the patient still wants to take it, it’s OK, but at least tell him, honestly, this is what we know.”
Traish also thinks that the U.S. Food and Drug Administration should have a “boxed warning” that the drug may cause suicide ideation in some young men. No such warning is on the package insert now.
The report was published online Nov. 11 in JAMA Dermatology.
Your Hair and Scalp Can Say a Lot About Your Health
SOURCES: Quoc-Dien Trinh, MD, division of urologic surgery, Brigham and Women’s Hospital, Boston; Abdulmaged Traish, Ph.D., professor emeritus, urology, Boston University School of Medicine; Michael Irwig, MD, division of endocrinology, Beth Israel Deaconess Medical Center, Boston; JAMA Dermatology, Nov. 11, 2020, online
Copyright © 2020 HealthDay. All rights reserved.